Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 12:00 PM EDT for 4 counties in Pennsylvania. It was in force for 75 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 12:00 PM EDT (16:00 UTC)
- Expired
- May 15, 2018, 1:15 PM EDT
- In force
- 75 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 82 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 12:27 PM EDT | TSTM WND DMG | 1 N Ridgway, PA | WIRES DOWN ON ROADWAY |
| May 15, 12:33 PM EDT | TSTM WND DMG | Dagus Mines, PA | TREES AND WIRES DOWN ALONG CHICKEN HILL ROAD |
| May 15, 12:38 PM EDT | TSTM WND DMG | St. Marys, PA | TREE AND WIRES DOWN |
| May 15, 1:05 PM EDT | TSTM WND DMG | 1 N Ridgway, PA | WIRES DOWN ON ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
859
WUUS51 KCTP 151600
SVRCTP
PAC023-033-047-083-151715-
/O.NEW.KCTP.SV.W.0033.180515T1600Z-180515T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1200 PM EDT TUE MAY 15 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Elk County in north central Pennsylvania...
Northwestern Clearfield County in central Pennsylvania...
Southern McKean County in north central Pennsylvania...
Northwestern Cameron County in north central Pennsylvania...
* Until 115 PM EDT
* At 1159 AM EDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Tionesta to 10 miles southwest
of Marienville to 6 miles south of Clarion, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Kane, Force, Crosby, Benezette,
Brandy Camp, East Branch Dam and Elk River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4141 7826 4113 7850 4115 7880 4120 7876
4120 7871 4123 7871 4123 7874 4126 7874
4137 7897 4135 7902 4134 7910 4141 7910
4143 7906 4145 7906 4145 7898 4144 7896
4163 7896 4176 7832
TIME...MOT...LOC 1559Z 264DEG 39KT 4156 7928 4134 7924 4113 7943
HAIL...0.88IN
WIND...60MPH
$$
Lambert/Scully1 follow-up statement
292
WWUS51 KCTP 151640
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1240 PM EDT TUE MAY 15 2018
PAC023-033-047-083-151715-
/O.CON.KCTP.SV.W.0033.000000T0000Z-180515T1715Z/
Elk PA-Clearfield PA-McKean PA-Cameron PA-
1240 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR ELK...NORTHWESTERN CLEARFIELD...SOUTHEASTERN MCKEAN AND
NORTHWESTERN CAMERON COUNTIES...
At 1238 PM EDT, severe thunderstorms were located along a line
extending from near East Branch Dam to near St. Marys to near
Brockway, moving east at 60 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail. The strongest winds
will be between St. Marys and Benezette.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Force, Benezette, Brandy Camp, East
Branch Dam, Elk River, Brockport and Parker Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4141 7826 4113 7850 4115 7880 4120 7876
4120 7871 4123 7871 4123 7874 4126 7874
4138 7887 4149 7881 4165 7864 4176 7832
TIME...MOT...LOC 1638Z 261DEG 52KT 4158 7863 4135 7852 4119 7887
HAIL...0.88IN
WIND...80MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:09 AM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 15, 7:09 AM EDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service State College PA 709 AM EDT Tue May 15 2018 .SYNOPSIS... Severe thunderstorms capable of significant damaging wind are forecast Tuesday afternoon and evening across parts of central Pennsylvania. A wet and muggy weather pattern will persist through late week into the weekend with areas of locally heavy rain and risk of flash flooding. && .NEAR TERM /THROUGH TONIGHT/... Elevated convection crossing Lake Erie early this morning and brushing the NW zones with brief heavy downpours and perhaps some pea sized hail. Spotty shower/T-storm could still develop over the eastern 1/2 of the area as WAA zone continues to lift northeast. Locally dense fog has improved and should dissipate by 9AM. In the wake of isolated early morning showers/convection and associated mid level cloud debris, diabatic heating and advection of low to mid 60s dewpoints is expected to contribute to moderate instability. Vort max currently over IL along with southeastward advancing cold front are likely catalysts for organized storm initiation moving into a very favorable thermodynamic and kinematic environment. The individual CAMs along with the HREF mean and experimental HRRR- TLE and HRRRE are very bullish on an intense T-storm complex with significant damaging wind threat -- particularly moving across north-central into northeast PA this afternoon/evening. The convective complex should evolve into line segments/bows with high probability of 50+kt damaging winds. SPC increased the ENH risk area a bit while adding a sig severe hatched area to indicate 10% or greater probability of wind gusts 65kt or greater within 25 miles of point. The tail end of the convection appears to hang up across far south-central PA this evening, with potential for repeat storms along merging boundaries. High moisture availability/PW should spur heavy downpours with a risk of localized flash flooding. While we would have preferred to use the flash flood watch in a more short-fused fashion, collaborated with PBZ/LWX/PHI to pull trigger on FF watch this cycle. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... A wet and humid weather pattern is expected to last through the end of the week as tropical moisture flowing northward collides with a stalled frontal zone across the Mid Atlantic region. This should result in some relatively cooler days (vs. mid-May climo) and warmer nights given moist/humid airmass. Highest precip probs are over south-central PA. && .LONG TERM /SATURDAY THROUGH MONDAY/... A persistent flow of subtropical moisture interacting with a quasi-stationary frontal system will keep conditions soggy over the region for the foreseeable future. The front will wag north and south for the next several days bringing periods of showers and thunderstorms with very little chance of any 12 hour period remaining dry in any one location. Proximity of drier air mass and high pressure to the north over southern Canada means that drier air will filter southward into far northern PA from time to time, giving at least some chance of periodic drier periods this week, but the main story is for daily chances of showers and thunderstorms until further notice. The Thursday night into Friday timeframe looks particularly wet as deep layer moisture surges (PW near 2.0") thanks to amplification of the offshore upper ridge coupled with a nearly stationary upper trough over the central plains. This will direct copious subtropical moisture northward into the eastern GLAKS and set the stage for locally heavy rains and potential flooding given what will have been a very wet week by that time. Temperatures should be above seasonal climate averages this week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 07Z regional radar loop showing a few isolated showers/thunderstorms popping up along approaching warm front, running from northeast Ohio to northern Virginia. As the front moves northeast, there could be a a few showers or thunderstorms across central Pa overnight, mainly over the northwest part of the state. Any shower or storm could be accompanied by a brief vis reduction. Model soundings and SREF prob charts also indicate the possibility (<50pct) for a brief period of IFR cigs in the vicinity of KBFD early Tuesday morning associated with passage of the front. Perhaps the biggest concern overnight will be the possibility of fog across eastern Pa. Dewpoint depressions already low in this area, and when skies clear expect fog to develop between 05Z-08Z. Latest SREF prob charts and NAMNest indicate the Susquehanna Valley (especially KIPT/KLNS) is the area most likely to experience significant vis reductions early Tuesday morning. Any fog should mix out by 13Z-14Z over eastern Pa, followed by widespread VFR conditions for late morning. A cold front will push south across the region Tuesday afternoon, accompanied in many locations by a round of strong to potentially severe thunderstorms, with briefly reduced cigs/vsbys and possible strong wind gusts. Outlook... Wed-Thu...Rain/low cigs possible, mainly southern Pa. Fri...Rain/low cigs likely. Sat...Rain/low cigs possible. && .HYDROLOGY... Some repeat/training convection (on the tail end of fcst damaging Tstm wind complex) is possible across the southern tier of central PA mainly this evening. Collaborated with adjacent offices on FF watch across srn PA although would have preferred to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5 inches suggest some runoff problems are possible. Deep moisture feed advecting northward along stalled frontal boundary suggests potential for heavy rain/FF risk through late week. Current WPC EROs favor areas just south of PA for marginal to slight risk of flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 2 PM EDT this afternoon through this evening for PAZ033>036-056-057-059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...DeVoir AVIATION...Gartner HYDROLOGY...Steinbugl
Hazardous weather outlook, May 15, 4:51 AM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 451 AM EDT Tue May 15 2018 PAZ033>036-056-057-059-063>066-160900- Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- 451 AM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Tuesday afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-010>012-017>019-024>028-045-049-050-160900- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Southern Clinton-Union-Snyder- 451 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Tuesday afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-051>053-058-160900- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour- Northumberland-Columbia-Schuylkill- 451 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Numerous severe thunderstorms with significant damaging winds 60 to 70 mph or greater and large hail exceeding 1 inch in diameter are probable Tuesday afternoon and evening. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-160900- Warren- 451 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and small hail are possible early Tuesday afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, May 15, 8:16 AM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT TUE MAY 15 2018
PAZ037-151300-
Tioga PA-
816 AM EDT TUE MAY 15 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 900
AM EDT...
At 815 AM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from near Westfield to 6 miles west of
Keeneyville to near Gaines. Movement was east at 55 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Elkland, Keeneyville, Millerton, Leonard
Harrison State Park, Covington, Westfield, Lawrenceville, Gaines,
Blossburg, Tioga, Roseville, Knoxville, Osceola, Tioga Junction and
Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4169 7689 4168 7756 4185 7753 4200 7759
4200 7693
TIME...MOT...LOC 1215Z 263DEG 50KT 4196 7749 4185 7742 4174 7748
LambertLocal storm report, May 15, 10:57 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 AM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 1 E SEVEN SPRINGS 40.03N 79.27W
05/14/2018 SOMERSET PA FIRE DEPT/RESCUE
TREE DOWN JUST EAST OF SEVEN SPRINGS.
&&
EVENT NUMBER CTP1801800
MRCSpecial weather statement, May 15, 11:38 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
1138 AM EDT TUE MAY 15 2018
PAZ004-005-010-151630-
McKean PA-Warren PA-Elk PA-
1138 AM EDT TUE MAY 15 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 1230 PM EDT...
At 1137 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Enterprise to 7 miles southeast of Oil City
to 9 miles east of Grove City. Movement was east at 75 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Strong thunderstorms will be near...
Sheffield and Chapman State Park around 1200 PM EDT.
Ludlow around 1205 PM EDT.
James City and Wetmore around 1210 PM EDT.
Kane, Marshburg and Westline around 1215 PM EDT.
East Branch Dam around 1220 PM EDT.
Rew, Portland Mills and Cyclone around 1225 PM EDT.
Other locations impacted by these storms include Tidioute, Eldred,
Mount Jewett, Lewis Run and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4167 7961 4200 7820 4169 7821 4162 7828
4161 7842 4146 7842 4141 7846 4132 7887
4137 7897 4134 7910 4141 7910 4145 7906
4144 7896 4162 7896 4163 7961
TIME...MOT...LOC 1537Z 250DEG 64KT 4160 7963 4137 7960 4115 7990
Lambert/ScullyThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:47 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more | 15 hr |
| May 15, 8:16 AM EDT | Special Weather Statement | CTP | Tioga | 44 min |
| May 15, 11:38 AM EDT | Special Weather Statement | CTP | Elk, McKean | 52 min |
| May 15, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 47 min |
| May 15, 12:46 PM EDT | Tornado Warning | CTP | Cameron, Clinton, Elk, Potter | 44 min |
| May 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Cameron, Clearfield, Clinton, Elk | 57 min |
| May 15, 1:03 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| May 15, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 61 min |
| May 15, 1:25 PM EDT | Tornado Warning | CTP | Clinton, Lycoming, Potter, Tioga | 65 min |
| May 15, 1:34 PM EDT | Special Weather Statement | CTP | Cambria | 41 min |
| May 15, 1:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Lycoming | 63 min |
| May 15, 1:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| May 15, 2:04 PM EDT | Tornado Warning | CTP | Sullivan | 41 min |
| May 15, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 49 min |
| May 15, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more | 74 min |
| May 15, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon, Juniata, Mifflin, Perry | 56 min |
| May 15, 2:45 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 24 min |
| May 15, 2:48 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 42 min |
| May 15, 2:51 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| May 15, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more | 46 min |
| May 15, 3:23 PM EDT | Special Weather Statement | CTP | Fulton | 37 min |
| May 15, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 41 min |
| May 15, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more | 60 min |
| May 15, 4:14 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Perry, York | 31 min |
| May 15, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 59 min |
| May 15, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 83 min |
| May 15, 6:02 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 118 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.